Neutropenic Fever

James Metz, MD
Abramson Cancer Center of the University of Pennsylvania
Last Modified: November 1, 2001

Neutropenic fever is an oncologic emergency. If you are receiving chemotherapy, you are at particular risk of developing neutropenic fevers. Neutropenia occurs when your white blood cells, specifically the neutrophil population, becomes dangerously low. Neutrophils are important in fighting bacterial infections and act as one of the body's important defense mechanisms. Without adequate numbers of neutrophils, the body can be quickly overwhelmed by a bacterial infection. This is one of the reasons that your blood counts are followed so closely when you are receiving chemotherapy.

The first sign on an infection may be a fever. It is important that you keep a functioning thermometer available. Do not take your temperature rectally, because this may introduce bacteria into your blood stream. An oral thermometer or the newer thermometer that measure your temperature from your ear canal is adequate. If you have a temperature greater than 100.5, you should notify your physician immediately.

If you are unable to contact your physician within a few minutes by telephone, proceed to the nearest emergency room. If you have been informed that your white blood count is low and a fever develops, you must go to an emergency room immediately. Neutropenic fever may cause serious effects, including death, very quickly.

Prompt initiation of broad-spectrum intravenous antibiotics is mandatory in the case of neutropenic fever. Do not delay in getting to a hospital. A fever and a low neutrophil count are true emergencies!

Blogs

Brown Bag Chat: Legal & Financial Challenges Facing People with Cancer
by Carolyn Vachani, MSN, RN, AOCN
April 7, 2010

Frequently Asked Questions


A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
R
S
T
U
V
X
Y
Z
#
 
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Want up to date Cancer Treatment News? Subscribe to our eNewsletter. Subscribe Now